Blog

written by:

DIABETES AND HYPOGLYCEMIA – KNOW THE LOW

As a Diabetes Care and Education Specialist in a rehabilitation hospital, our Diabetes Interdisciplinary team strives to prevent hypoglycemia.

Hypoglycemia occurs when the body has a relative excess of insulin in the blood, and it results in low blood glucose levels. It occurs most often in people with Type 1 diabetes but can happen in people with Type 2 as well. The time-in-range goal is to keep the glucose levels between 70-180.

Reasons why hypoglycemia may occur:

  • Too much injected insulin for your body’s needs at the time.
  • The dosage of other diabetes medicines is too high.
  • Skipping or delaying meals can be a trigger for lows.
  • Exercise can cause blood glucose to drop immediately and up to 24 hours post-workout.
  • Changing the time or dose of diabetes medicine.
  • Kidney disease.

The American Diabetes Association has divided the levels of hypoglycemia into 3 levels.

  • Level 1 – MILD – glucose between 54mg/dl-70mg /dl
  • Level 2 – MODERATE – glucose less than 54mg/dl
  • Level 3 – SEVERE – A person is unable to function and needs help in treating low glucose.

Glucose is the main source of energy for the body and the brain. If the blood glucose is low, the body doesn’t have enough fuel to work the right way. When it is too low, the person is not able to function due to physical and mental changes that can occur. At a severe level, the person could have a seizure and/or become unconscious. Mild and Moderate hypoglycemia usually resolves when the individual eats or drinks juice, sugar, or other simple carbohydrates. An unconscious person or someone that can’t swallow will need a glucagon injection or nasal spray.

Signs and Symptoms of Hypoglycemia:

There are as many versions of hypoglycemia symptoms as there are people with diabetes. Not everyone experiences all of these symptoms all of the time. It is important to take the time to learn to recognize these symptoms.

  • Shakiness
  • Nervousness or anxiety
  • Sweating, chills, and clamminess
  • Irritability
  • Rapid heartbeat
  • Lightheadedness or dizziness
  • Hunger and nausea
  • Sleepiness
  • Blurred/impaired vision
  • Headaches
  • Tingling or numbness in the lips or tongue
  • Nightmares or crying out in sleep

 

Severe Symptoms of Hypoglycemia:

  • Confusion/Combativeness
  • Seizure
  • Disorientation
  • Loss of consciousness
  • Coma

Severe hypoglycemia has the potential to cause accidents, injuries, coma and death.

Recognizing emotional changes that may signal hypoglycemia is very important in young children, who may not be able to understand or communicate other symptoms to adults.

Treating Hypoglycemia

The only sure way to know whether one is having hypoglycemia is to check your blood glucose. If you are experiencing symptoms and can’t check your blood glucose for any reason, treat the hypoglycemia.

Rule of 15

  1. If you feel symptoms, check the blood glucose. Eat or drink 15 grams of fast acting glucose.
  2. Wait 15 minutes.
  3. Check the blood glucose again. If needed, repeat steps 2 and 3.
  4. When the blood glucose is back to normal (over 70mg/dl), eat a snack of carbohydrates and protein (For example: half a meat sandwich, or peanut butter crackers) if it’s longer than 1 hour for mealtime. If it’s mealtime, eat the meal.

If you decide to treat hypoglycemia with hard candy, jellybeans, or gumdrops, double check the Nutrition Fact label to determine the amount that provides 15 grams of carbohydrate.
When your blood glucose is low, avoid reaching for food or drink that contains fat. If you grab a chocolate candy bar or a pack of peanut butter crackers, the fat in these foods slows down digestion and delays the rise in blood glucose. Try not to overdo the treatment. Overeating is common due to feeling hungry or fear of symptoms. Hyperglycemia may result in over-treatment. If left untreated, hypoglycemia may lead to a seizure or loss of consciousness. In this case, someone must take over. Review this possibility with family or friends in order to know what to do. Never put anything in the mouth of someone unconscious.

Glucagon is a medication that can be given via injection or inhaled which can be prescribed by a physician and kept on hand for a hypoglycemia emergency of unconsciousness. Glucagon is a natural hormone that tells the body to release stored glucose into the bloodstream. Speak to your healthcare provider about whether you should buy glucagon and learn how and why to use it. People that you are in frequent contact with (family, significant others, and co-workers) can learn how to use the glucagon. If they don’t have the glucagon or feel uncomfortable in using it, 911 should be called in case of a seizure or unconsciousness.

Hypoglycemia Unawareness
Not everyone feels the symptoms of hypoglycemia. Repeated bouts of hypoglycemia make it harder for some people to feel when the blood glucose is going too low. This is called hypoglycemia unawareness. The brain is not triggered to send out the signals of sweating, shaking or other warnings signs of low blood glucose. For those with unawareness, the first symptom may be unconsciousness. Checking your blood glucose with a continuous glucose monitor with alarms can help detect when lows are happening. This is most common for those over 65 years of age with a several year histories of diabetes.

Ways to Prevent Hypoglycemia

  • Try to get into the habit of checking the blood glucose:
    • Check your blood glucose if taking insulin or blood glucose lowering oral medications such as Glipizide, Glimepiride, Glyburide, or Repaglinide.
    • Any time with symptoms of hypoglycemia
    • Before and after exercise
    • Before bed
    • In the middle of the night, if you did intense exercise
    • Before getting behind the wheel of a car
    • Any changes in medication, increase of physical activity or a new work schedule.
  • Drinking alcohol on an empty stomach can cause hypoglycemia soon after drinking and 24 hours after that. If you are going to drink alcohol, men should drink no more than 2 a day and women no more than 1 a day. A drink of alcohol is 5 ounces of wine, 12 ounces of beer or 1 1/2 ounces of liquor.
  • Carry a glucose source at all times
  • Take medications as directed.
  • Eat regular meals and snacks. Eat the same time each day and the same amount of food. Talk with a registered dietician for a meal plan that works best for you. Most insurances and Medicare have the benefit of consulting a dietician at least once a year.
  • Call your PCP for more than one low blood glucose level and for questions about the amount of insulin you are taking.
  • Understand your medications. When you know how your medication works, there will be less chance of hypoglycemia.
  • Eat when you plan to eat. The top reason people end up in an emergency room for severe low blood glucose is taking insulin and then not eating. Rule of thumb: TEST- INJECT- EAT (TIE).
  • Wear a continuous glucose monitor – This can lessen the chances of severe hypoglycemia.
  • Wear MEDICAL ALERT identification tag.

Summary

Hypoglycemia is not a concern for people who regulate their blood glucose with a meal plan and exercise. For those who regulate blood glucose with insulin or certain oral medicine will need to be more careful to avoid it. Keeping a balance of medication, meals and exercise will help in hypoglycemia prevention. Although hypoglycemia is unpleasant, don’t prevent it by keeping your blood glucose too high. Don’t risk your health by keeping the blood glucose higher than recommended by your health care team. Meet with your healthcare team to help you reach your best blood glucose goals. Stay positive and learn the signs of hypoglycemia and how to prevent it and treat it appropriately should it happen to you.

—-

About the author:
Dianna Morrow is a certified Diabetes Care and Education Specialist and Registered Nurse at Encompass Health Rehabilitation Hospital of York, Pennsylvania. Dianna is a co-facilitator of the Diabetes Protocol team at Encompass Health. She is also a member of the York County Diabetes Coalition in York, PA.

Recent Posts

Diabetes can bring a variety of complications, including some challenges with one’s feet.  Nerve damage and poor circulation can lead to a …

By Ronald Bollinger   A member of the Diabetes Coalition recently mentioned a theme of Knowledge is Power.  I along with other …

Scroll to Top